Alert archive / Tennessee / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 92, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at Apr 21, 1997, 12:55 PM EDT for Cocke County, Jefferson County, Sevier County, Tennessee. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 21, 1997, 12:55 PM EDT (16:55 UTC)
- Expired
- Apr 21, 1997, 1:45 PM EDT
- In force
- 50 min
- Issued by
- NWS Morristown, TN
- Area
- Whole counties
Counties Cocke County, TN, Jefferson County, TN, Sevier County, TN
The radar
The Knoxville radar (KMRX), 28 km from the middle of the area, began a volume at 16:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 4.9 hours before the alert went out and 292 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1346 m above ground
- 0-6 km bulk shear
- 67 kt
- 0-1 km storm-relative helicity
- 141 m²/s²
- 0-3 km storm-relative helicity
- 278 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KMRX 211656 RRA SVRMRX TNC029-089-155-211745- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE KNOXVILLE TRI CITIES TN 1255 PM EDT MON APR 21 1997 THE NATIONAL WEATHER SERVICE IN KNOXVILLE TRI CITIES HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 145 PM EDT FOR PEOPLE IN THE FOLLOWING LOCATIONS... IN EAST TENNESSEE ...COCKE COUNTY...SOUTHERN JEFFERSON COUNTY ...EASTERN SEVIER COUNTY AT 12:55 PM EDT DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM ABOUT FIVE MILES NORTHEAST OF SEVIERVILLE MOVING TO THE EAST AT ABOUT 40 MPH. THIS MOVEMENT WILL TAKE THE STORM NEAR DANDRIDGE AND NEWPORT. THIS STORM IS CAPABLE OF PRODUCING LARGE HAIL...HEAVY DOWNPOURS...AND DEADLY LIGHTNING. WHEN THUNDERSTORMS ARE OCCURRING...PEOPLE SHOULD MOVE INSIDE A STRONG BUILDING. DO NOT STAND BY WINDOWS. DON'T USE TELEPHONES OR ELECTRICAL APPLIANCES UNLESS IN AN EMERGENCY UNTIL THE STORM HAS PASSED. MOTORISTS SHOULD NOT DRIVE INTO LOW WATER CROSSINGS.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 21, 9:58 AM EDT, 2 hours 57 minutes earlier.
Area forecast discussion, Apr 21, 9:58 AM EDT, 2 hours 57 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KNOXVILLE/TRI-CITIES TN 956 AM EDT MON APR 21 1997 12Z SFC ANALYSIS HAD A SFC LOW IN NE AR WITH A SFC TROUGH EXTENDING EWD PARALLELING THE TN/KY BORDER. THE WARM FNT EXTENDED ALONG A MKL-ANB-MCN-ILM LINE. LATEST RUC IS STILL SHOWING THE WARM FNT MOVING NWD THIS AFTN ACROSS THE CWA. BLV IT WL STALL ALONG A TYS-CSV LINE. SOME AFTN REDEVELOPMENT IS STILL POSSIBLE ALONG AND SOUTH OF THE WARM FNT. CAPES UP TO 1000 J/KG AND LOW WBZS WL KEEP THE THREAT PRIMARILY AS LARGE HAIL. OVERRUNNING SHRAS WITH EMBEDDED ELEVATED CONVECTION WL CONTINUE THROUGH MOST OF THE AFTN ACROSS NE TN...SW VA AND THE NRN MTNS AS THE INITIAL S/WV MOVES THROUGH. RAIN-COOLED AIR ALONG WITH ABUNDANT CLOUDS WL KEEP HIGHS IN THIS RGN QUITE COOL. BLV THE HIGHS FOR NE TN AND THE NRN MTNS ARE TOO WARM. THE REMAINDER OF THE FCST TEMPS SEEM REASONABLE. MB
The office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 21, 12:18 PM EDT | Severe Thunderstorm Warning | MRX | Blount, Sevier | 27 min |
| Apr 21, 3:30 PM EDT | Severe Thunderstorm Warning | MRX | Blount, Knox | 60 min |
| Apr 21, 4:21 PM EDT | Severe Thunderstorm Warning | MRX | Anderson, Knox | 54 min |
| Apr 21, 4:44 PM EDT | Severe Thunderstorm Warning | MRX | Jefferson | 31 min |
| Apr 21, 5:08 PM EDT | Flash Flood Warning | MRX | Knox | 2 hr |
| Apr 21, 5:08 PM EDT | Severe Thunderstorm Warning | MRX | Fentress | 37 min |
| Apr 21, 5:14 PM EDT | Severe Thunderstorm Warning | MRX | Jefferson, Knox | 31 min |
| Apr 21, 5:27 PM EDT | Severe Thunderstorm Warning | MRX | Morgan | 33 min |
| Apr 21, 5:44 PM EDT | Severe Thunderstorm Warning | MRX | Scott | 31 min |
| Apr 21, 6:04 PM EDT | Severe Thunderstorm Warning | MRX | Campbell | 26 min |
| Apr 21, 6:25 PM EDT | Severe Thunderstorm Warning | MRX | Monroe | 35 min |
| Apr 21, 6:31 PM EDT | Severe Thunderstorm Warning | MRX | Claiborne | 29 min |
| Apr 21, 6:38 PM EDT | Severe Thunderstorm Warning | MRX | Meigs, Rhea | 37 min |
| Apr 21, 7:08 PM EDT | Tornado Warning | MRX | McMinn | 37 min |
| Apr 21, 7:41 PM EDT | Severe Thunderstorm Warning | MRX | Monroe | 34 min |
| Apr 21, 7:46 PM EDT | Severe Thunderstorm Warning | MRX | Bradley, McMinn | 29 min |
| Apr 21, 7:51 PM EDT | Severe Thunderstorm Warning | MRX | Hamilton | 39 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.